Sunday, September 30, 2007

Study Highlights Disease Rebound Effects From Tysabri

FDAnews Drug Daily Bulletin
Sept. 24, 2007 | Vol. 4 No. 187

Patients with multiple sclerosis (MS) treated with Biogen Idec/Elan’s Tysabri may experience significant increases in disease activity after they stop using the drug, according to a study published in the online edition of Neurology.

According to study author Machteld Vellinga, a physician with the VU University Medical Center in Amsterdam, data from 23 patients who participated in registrational studies for Tysabri (natalizumab) in MS suggest that subjects developed new and enlarging T2 lesions following discontinuation of the treatment, an effect known as rebound. It appeared only to occur in patients exposed to the product for a short period of time.

The VU University Medical Center was a clinical trial site used during studies for the drug.

In response to the study, Biogen said it was not planning to study this issue further as clinical studies for Tysabri did not show evidence of disease rebound upon discontinuation of the drug.